Advair, Muppets, and Poor Health Decisions

by admin on April 16, 2009

Hair loss impacts our lives in more ways than most people could possibly imagine. It is part of the equation for many things, including choice of outfit (if you are fair haired like myself, black shows the fallen hair the most) time allotted for getting ready, deciding to even go out in the first place, and enduring the torture of hair prep and frustration. Frequency of showers, frequency of combing, hair up, hair down etc. But even worse than that, I have found it has crept into matters of treating my health conditions. I have fairly not-so-great asthma and I have avoided using the suggested and prescribed preventative treatments because I feared it could *possibly* worsen my hair loss condition. So, I always went without and lived with my asthma not really being fully controlled. Back in 2004 I was prescribed Advair by my allergist and I took the plunge and began treatment. That stuff is awesome. I mean seriously, for the first time ever I knew what it was like to not have asthma. I could do all the things that normally causes flair ups, like run, laugh like crazy or even cry, all without having to reach for my trusty inhaler.

Well as the months past my voice began to deepen. First it was raspy, then sultry like Demi Moore, then it turned Kermit The Frog. I mean seriously imagine trying to interact in society with hair loss and a voice that sounded like you came straight from the Muppets. Well shortly after the Kermit stage, I lost my voice completely and it got to the point where I didn’t even know if words could come out of my mouth when I spoke. So I stopped taking it. I do want to point out that all while I was taking the Advair I did not notice any worsening of my hair loss, nor when I stopped it. But bye bye Advair and months later, hello voice.

So fast forward to today. It seems that over the last couple years my asthma has taken a turn for the worst and I find myself using my inhaler more and more. I also find myself at the local urgent care, more and more. And even though I am frequently told to get on a preventative treatment such as Advair, I refuse. Why? Well now I have it in my head that *maybe* just *maybe* it could make my hair loss worse. I can’t believe how stupid that is. I opted to not properly treat my asthma because I was afraid any medication I took would worsen my hair loss. I am seriously embarrassed admitting that. Well last night was the last straw. My asthma was so bad I nearly landed myself in the emergency room, I made it through the night and went straight to the doctor at 8:00am. He prescribed me the usual prednisone that I have to take to get me past this hump, and yes I worry that the prednisone too could cause hair loss, but I do have to breathe and the Medrol prednisone packs don’t usually last longer than a week.
I cry uncle. My epiphany came late last night as I gasped for air and clutched my chest feeling the pain resulting from the incessant hacking cough. Is this worth it? I turn to the Thesaurus to assist me in finding all the synonyms for my dumb stupidity.

*Tap Tap Tap, Clearing Voice, Puff of Inhaler*

dense, dim-witted, doltish, thick moronic, foolish, slow, idiotic, mentally deficient, dizzy, dopey, bird brained, dumbstruck, lumpish, wacky, oafish, senseless, screwy, blockheaded.

The list can go on, but I must wrap this up, afterall Hell’s Kitchen is on tonight. :)

So to put and end to this not-so-short story, I have decided to put my health first. What a concept. Health first, hair second. Much to my physician’s surprise I actually asked him for the Advair. I think that perhaps if I am more diligent about drinking water after using it, the maybe I can avoid the Kermit disaster, or so I hope. We’ll see.

When I sit back and think about it, it’s so silly to not have treated myself properly. It probably is having a much worst effect on my hair to live with a dimished breathing capacity and overusing the resuce inhaler. So I am being optimistic about starting Advair, and secretly hoping that perhaps Advair is the long lost cure for hair loss. LOL. Oh how I dare to dream.

((Big Hugs To All My Hair Loss Sisters))

{ 8 comments… read them below or add one }

Angela April 16, 2009 at 8:08 pm

I’m so glad you are going back on the Advair! Since Advair is a powder, who knows?! maybe it will be like “hair crack!” heehee.

Get better my love! We all love you dearly.

Anna April 17, 2009 at 5:09 am

Hey I agree hair second health first. I started taking yasmin and it helpedmy hairloss but my legs look like roadmap.After 4months im getting varicose veins…ekkkhhhm no thanks, id rather have no hair. Good luck with your asthma treatment!x

Anita April 17, 2009 at 5:29 am

How scary is an asthma attack, i so know what its like to not be able to take that next breath. So glad you have decided to treat your asthma. I take advair, it is a miracle inhaler. I have tried everything and this by far is the best. I have not had the kermit voice, although, i think my kids would find that really funny. :)
Wishing you luck with your meds.
Heres to breathing well!

Tina April 17, 2009 at 5:32 am

Hi, I’ve been sort of a silent member for a while now, I find I do get relief from reading others stories and always hoping that someone comes up with a miracle cure which gets posted first on your website :-). Anyhow, I know how all encompassing your hair and thoughts about what your hair is doing becomes and how it preoccupies your mind when you should be focusing on other much more important things. It’s hard and I hate it and I hate it for you and anyone else that has this to deal with it but sometimes we just have to step back and try to put some perspective around it and just mindfully focus on what’s really truly important in life. Your breathing comfortably I would say is definitely one of those “taking stock of what’s really important moments” – I wish you well and thank you for the website that sometimes makes me laugh and sometimes makes me cry.

Lynn April 17, 2009 at 9:17 am

I really can relate to your asthama. Mine too was so severe last year, I couldn’t work or walk or do anything. My dr. perscribed Symbicort and it has really helped me alot. Now I’m on asthmacort, not as strong and doing o.k. I too have alot of hair loss and most often just wear a wiglet when I go out, it saves on getting ready frustration. All the best with your asthma :)

Sarah C April 23, 2009 at 5:29 pm

Wonder if there is some link to hailoss & asthama?????????????

Asthma Sufferer for 12+ years September 29, 2009 at 7:40 pm

Have you seen an ENT specialist? There are all sorts of medications that you could try. And FYI… one of Advair’s side effects is HAIR LOSS! Read the package insert. I was on Advair for a year, kept noticing hair loss… I went to my ENT specialist, who confirmed the hair loss. Now I am just waiting for my hair to regrow (it’s only been a month since I’ve been off).
Back to the uncontrolled asthma issue… have you been allergy tested? If they determine your allergies, you could go on allergy medication which can actually alleviate your asthma to some degree (I am on Singulair, which has worked wonders). I use it with a combination of Combivent, and have had much success. From one asthma sufferer to another, good luck.

Shaylee October 14, 2009 at 6:55 pm

I spent 8 years unwell and trying to find out what was wrong, my hair was falling out, I was tired all the time, couldnt sleep, pneumonia 3 times a year, etc. The list goes on. I was diagnosed with asthma December 2008. My hair loss is LESS with treatment. (maybe lack of oxygen causes hair loss) 8 years, probably 10 plus doctors and specialists……..all because of asthma. I also lost 45 lbs and feel so much better.

Leave a Comment

Join the Women's Hair Loss Project Network to meet other women
with hair loss. Share your thoughts, comment, rant, rave, laugh, cry...communicate. Click To Join
Just Launched - Join the NEW Forum for The Women's Hair Loss Project. If you are already an existing member of the Network then you already have an account set up and will need to use the Reset Password link to enable your forum account. Click To Join

Previous post:

Next post: